Alert archive / Minnesota / Areal Flood Warnings in 2018
Areal Flood Warning 7, NWS Twin Cities, MN
NWS Twin Cities, MN issued this areal flood warning at Jul 3, 2018, 2:12 AM CDT for 4 counties in Minnesota. It was in force for 9 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2018, 2:12 AM CDT (07:12 UTC)
- Expired
- Jul 3, 2018, 11:15 AM CDT
- In force
- 9 hr
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kandiyohi County, MN, Redwood County, MN, Renville County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 130 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 5:41 AM CDT | HEAVY RAIN 4.55 | Lucan, MN | COCORAHS STATION MN-RW-3, LUCAN. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS. |
| Jul 3, 8:00 AM CDT | HEAVY RAIN 4.32 | Delhi 5ne, MN | COCORAHS STATION MN-RV-12, DELHI 5NE. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted.
151
WGUS43 KMPX 030712
FLWMPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
212 AM CDT TUE JUL 3 2018
MNC067-127-129-173-031615-
/O.NEW.KMPX.FA.W.0007.180703T0712Z-180703T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Redwood MN-Yellow Medicine MN-Renville MN-Kandiyohi MN-
212 AM CDT TUE JUL 3 2018
The National Weather Service in The Twin Cities has issued a
* Flood Warning for...
Northwestern Redwood County in southwestern Minnesota...
Southeastern Yellow Medicine County in west central Minnesota...
Northwestern Renville County in central Minnesota...
Kandiyohi County in central Minnesota...
* Until 1115 AM CDT Tuesday.
* At 210 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain which will cause flooding.
* Some locations that will experience flooding include...
Willmar, Olivia, Renville, New London, Spicer, Atwater, Wabasso,
Sacred Heart, Prinsburg, Echo, Green Lake and Danube.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4453 9558 4489 9531 4490 9525 4497 9525
4541 9492 4541 9477 4507 9476 4467 9508
4442 9523 4425 9560
$$
AMKWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Jul 3, 12:41 AM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 3, 12:41 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1241 AM CDT Tue Jul 3 2018 .UPDATE...For 06Z Aviation discussion below && .SHORT TERM...(This evening through Tuesday) Issued at 245 PM CDT Mon Jul 2 2018 Tonight forecast is highly based on where the convection originates in west central/central Minnesota this evening. Plus, where will the outflow boundaries lie as this complex moves eastward across Minnesota. Confidence is high that convection will develop near the Minnesota, North Dakota, and South Dakota border later this afternoon. This is where instability and moisture convergence is maximized. Further to the north/northeast, residual moisture from a complex of storms that developed across South Dakota earlier this morning, may generate a few storms near Mora, east/southeast toward Rice Lake before sunset. However, this area is not favored for anything significant, and confidence is low on development. Again, tonight's forecast is based on the convection that develops near the Minnesota/South Dakota/North Dakota border. Most CAMS and Hires models support some type of development near this area. Satellite imagery this afternoon also noted an increasing area of convergence in northeast South Dakota which is likely the place of initiation. Although I can't rule out a few storms in east central Minnesota, west central Wisconsin through sunset, this area will likely be very isolated in nature. Once the storms develop, forecasters need to pay attention of where the outflow boundary moves in relation to the low level jet increasing overnight. There is some indications that this outflow boundary will move as far southeast as Mankato, to the Twin Cities toward sunrise. Therefore, there are low percentages as close as the Twin Cities, but the bulk of the precipitation should remain across west central to central Minnesota. Severe weather is not out of the question due to the increasing wind shear aloft and efficient instability in this layer of higher wind shear. Once storms develop, I wouldn't be surprised to see a few large hail reports from west central to central Minnesota. See the latest SPC Day 1 outlook for more information. Otherwise, by Tuesday morning, any leftover showers or storms will quickly dissipate as the cap strengthens. .LONG TERM...(Tuesday night through Monday) Issued at 255 PM CDT Mon Jul 2 2018 The bulk of precipitation will occur Tuesday night, into Wednesday night as the main short wave and cold front moves overhead. Ahead of this front, temperatures and humidity levels will rise again, and heat indices will approach or exceed 100 degrees in portions of southern Minnesota, and into west central Wisconsin Wednesday afternoon. There is a minor chance that high cloudiness may inhibit full isolation. But still, 850 mb temperatures rise into the lower 20s which is ample for 90s in this area. Severe weather is once again possible along this front Wednesday afternoon and evening. However, wind shear values are lower than today, so the threat of severe weather will be more isolated. Thursday through the first part of the weekend will be dry and less humid as a Pacific/Canadian air mass moves overhead. Temperatures will fall back to near normal with lower humidity levels. Past Saturday, this air mass will slide off to the southeast, with return flow from the south/southwest. This area will likely be very hot next weekend as the dome of high pressure remains overhead. This area of high pressure is expected to slide to the east and be centered across the center of the CONUS next week. Confidence is high that the bulk of the heavier and widespread precipitation event will occur Tuesday night, into Wednesday night. Confidence is also high that temperatures and humidity levels will lower for later this week. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1241 AM CDT Tue Jul 3 2018 Scattered strong thunderstorms will plague northwestern sites (KAXN/KRWF/KSTC) with attendant occasional reductions to MVFR/IFR through much of the overnight, while the remainder of sites experience VFR conditions and Sct-bkn high clouds. After 15Z Tuesday all sites should be primarily dry, with a south/southeast wind becoming gusty until 00Z Wed. Another round of thunderstorms is expected to develop between 00-06Z Wednesday, affecting a similar area (northwest sites). Confidence on timing/areal coverage is low at this point, so have only included a Prob30 at KAXN. KMSP...Thunderstorm activity to the west/northwest could hold together enough to affect KMSP around daybreak, but would at most be decaying showers by the time it arrives. Will continue to monitor radar trends overnight and update TAF if probability of it holding together increases. /OUTLOOK FOR KMSP/ Wed...Mainly VFR. Chance MVFR/TSRA late. Winds S 10-15 kts. Thu...VFR. Winds NW 10-15 kts. Fri...VFR. Winds NE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...JLT AVIATION...LS
Hazardous weather outlook, Jul 2, 8:57 PM CDT, 5 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 857 PM CDT Mon Jul 2 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 031900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 857 PM CDT Mon Jul 2 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are possible across portions of central Minnesota tonight. Some may be strong to severe with hail being the main concern. Flooding continues along the Minnesota River and its tributaries. Please refer to the Minnesota Department of Transportation for any road closures due to flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms are expected Tuesday through Thursday. A few of the storms could be severe with damaging winds and large hail being the primary threats. Heat and humidity will build through mid-week and peak on Wednesday, when heat indices in the mid 90s to around 100 degrees are likely. River flooding will continue along the Minnesota River and its tributaries into next week. Please refer to the Minnesota Department of Transportation for any road closures due to flooding. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed late tonight in portions of central Minnesota.
In the hours before
Special weather statement, Jul 2, 10:40 PM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1040 PM CDT MON JUL 2 2018
MNZ047-030430-
Stevens-
1040 PM CDT MON JUL 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN STEVENS
COUNTY THROUGH 1130 PM CDT...
At 1039 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lamars to Trinity Lutheran Country
Church. Movement was east at 40 mph.
Winds in excess of 30 mph and dime size hail are possible with these
storms.
Locations impacted include...
Chokio, Donnelly and Fish Lake.
This includes U.S. Highway 59 between mile markers 173 and 177.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4576 9625 4576 9576 4572 9576 4555 9624
4559 9625 4573 9626
TIME...MOT...LOC 0339Z 252DEG 35KT 4595 9678 4560 9630
JPCSpecial weather statement, Jul 2, 11:48 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1148 PM CDT MON JUL 2 2018
MNZ041-030530-
Douglas-
1148 PM CDT MON JUL 2 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS COUNTY
THROUGH 1230 AM CDT...
At 1146 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Elbow Lake to near Hoffman. Movement
was northeast at 50 mph.
Dime size hail is possible with these storms.
Locations impacted include...
Alexandria, Evansville, Carlos, Brandon, Kensington, Holmes City,
Leaf Valley, Miltona, Garfield, Belle River, Nelson and Millerville.
This includes Interstate 94 in Minnesota between mile markers 82 and
105.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4611 9514 4594 9515 4587 9514 4576 9576
4611 9576
TIME...MOT...LOC 0446Z 241DEG 43KT 4597 9590 4578 9582
JPCSpecial weather statement, Jul 3, 12:20 AM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1220 AM CDT TUE JUL 3 2018
MNZ064-073-030615-
Yellow Medicine-Redwood-
1220 AM CDT TUE JUL 3 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL REDWOOD AND
SOUTHEASTERN YELLOW MEDICINE COUNTIES THROUGH 115 AM CDT...
At 1219 AM CDT, strong thunderstorms were clustered 7 miles south of
Marshall, moving northeast at 30 mph.
Dime size hail is possible with this storm.
Locations impacted include...
Redwood Falls, Granite Falls, Wabasso, Wood Lake, Hanley Falls, Echo,
Belview, Vesta, Milroy, Lucan, Clements and Seaforth.
This includes the following highways...
U.S. Highway 212 between mile markers 49 and 50.
U.S. Highway 71 between mile markers 64 and 75.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4482 9555 4479 9550 4478 9553 4470 9538
4469 9532 4466 9529 4467 9525 4459 9510
4440 9497 4426 9560 4462 9561 4464 9569
TIME...MOT...LOC 0519Z 237DEG 24KT 4435 9575
JPCSpecial weather statement, Jul 3, 12:24 AM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1224 AM CDT TUE JUL 3 2018
MNZ057-030615-
Kandiyohi-
1224 AM CDT TUE JUL 3 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT KANDIYOHI COUNTY
THROUGH 115 AM CDT...
At 1223 AM CDT, strong thunderstorms were clustered over Raymond, or
10 miles southwest of Willmar, moving northeast at 35 mph.
Dime size hail is possible with this storm.
Locations impacted include...
Willmar, New London, Spicer, Atwater, Raymond, Prinsburg, Green Lake,
Pennock, Kandiyohi, Lake Lillian, Blomkest and Svea.
This includes the following highways...
U.S. Highway 12 between mile markers 65 and 87.
U.S. Highway 8 in Minnesota near mile marker 6.
U.S. Highway 71 between mile markers 110 and 139.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4499 9524 4514 9525 4538 9496 4525 9476
4496 9476 4490 9524 4493 9526
TIME...MOT...LOC 0523Z 243DEG 31KT 4502 9520
JPCSpecial weather statement, Jul 3, 12:34 AM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1234 AM CDT TUE JUL 3 2018
MNZ041-030600-
Douglas-
1234 AM CDT TUE JUL 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN DOUGLAS
COUNTY THROUGH 100 AM CDT...
At 1233 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Millerville to near Alexandria.
Movement was northeast at 35 mph.
Nickel size hail is possible with these storms.
Locations impacted include...
Alexandria, Evansville, Carlos, Brandon, Leaf Valley, Miltona,
Garfield, Belle River, Millerville and Rose City.
This includes Interstate 94 in Minnesota near mile marker 82, and
between mile markers 85 and 89.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4610 9557 4611 9514 4594 9515 4587 9542
4602 9578 4611 9558
TIME...MOT...LOC 0533Z 243DEG 28KT 4603 9560 4596 9539
JPCSpecial weather statement, Jul 3, 1:05 AM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
105 AM CDT TUE JUL 3 2018
MNZ042-043-030700-
Morrison-Todd-
105 AM CDT TUE JUL 3 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL TODD AND
NORTHWESTERN MORRISON COUNTIES THROUGH 200 AM CDT...
At 104 AM CDT, strong thunderstorms were clustered near Rose City, or
18 miles northeast of Alexandria, moving east at 40 mph.
Dime size hail is possible with this storm.
Locations impacted include...
Long Prairie, Browerville, Clarissa, Motley, Randall, Eagle Bend,
Camp Ripley, Cushing, Philbrook, Clotho and Crow Wing State Park.
This includes the following highways...
U.S. Highway 10 in Minnesota between mile markers 115 and 137.
U.S. Highway 71 between mile markers 187 and 210.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4631 9455 4633 9443 4629 9435 4627 9434
4623 9440 4618 9437 4616 9437 4615 9406
4612 9407 4593 9515 4622 9515 4634 9464
TIME...MOT...LOC 0604Z 252DEG 33KT 4608 9508
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:35 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 25 min |
| Jul 2, 9:05 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 55 min |
| Jul 2, 9:37 PM CDT | Special Weather Statement | MPX | Chippewa | 23 min |
| Jul 2, 10:06 PM CDT | Special Weather Statement | MPX | Chippewa, Kandiyohi | 54 min |
| Jul 2, 10:40 PM CDT | Special Weather Statement | MPX | Stevens | 50 min |
| Jul 2, 10:50 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 25 min |
| Jul 2, 11:48 PM CDT | Special Weather Statement | MPX | Douglas | 42 min |
| Jul 3, 12:03 AM CDT | Severe Thunderstorm Warning | MPX | Douglas | 27 min |
| Jul 3, 12:20 AM CDT | Special Weather Statement | MPX | Redwood | 55 min |
| Jul 3, 12:24 AM CDT | Special Weather Statement | MPX | Kandiyohi | 51 min |
| Jul 3, 12:29 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 31 min |
| Jul 3, 12:34 AM CDT | Special Weather Statement | MPX | Douglas | 26 min |
| Jul 3, 12:48 AM CDT | Severe Thunderstorm Warning | MPX | Redwood, Yellow Medicine | 42 min |
| Jul 3, 1:05 AM CDT | Special Weather Statement | MPX | Todd | 55 min |
| Jul 3, 3:09 AM CDT | Special Weather Statement | MPX | Redwood | 36 min |
| Jul 3, 3:23 AM CDT | Special Weather Statement | MPX | Renville | 37 min |
| Jul 3, 3:25 AM CDT | Excessive Heat Watch | MPX | Anoka, Blue Earth, Brown, Carver, Dakota, Faribault and 14 more | 24 hr |
| Jul 3, 4:35 AM CDT | Areal Flood Warning | MPX | Redwood, Renville | 6 hr |
| Jul 3, 7:47 AM CDT | Flash Flood Warning | MPX | Brown, Nicollet, Redwood, Renville, Yellow Medicine | 3 hr |
| Jul 3, 8:25 AM CDT | River Flood Warning | MPX | Brown | 9 days |
| Jul 3, 9:36 AM CDT | Special Weather Statement | MPX | Isanti, Sherburne | 39 min |
| Jul 3, 10:03 AM CDT | Special Weather Statement | MPX | Chisago | 57 min |
| Jul 3, 10:25 AM CDT | High Wind Warning | MPX | Anoka, Benton, Chisago, Isanti, Mille Lacs, Sherburne | 3 hr |
| Jul 3, 10:43 AM CDT | Flash Flood Warning | MPX | Brown, Redwood, Renville | 6 hr |
| Jul 3, 10:48 AM CDT | Special Weather Statement | MPX | Douglas, Stevens | 42 min |
| Jul 3, 11:42 AM CDT | Special Weather Statement | MPX | Hennepin, Ramsey, Washington, Wright | 63 min |
| Jul 3, 12:01 PM CDT | Special Weather Statement | MPX | Redwood | 44 min |
| Jul 3, 12:30 PM CDT | Special Weather Statement | MPX | Redwood | 45 min |
| Jul 3, 12:52 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville | 38 min |
| Jul 3, 1:25 PM CDT | Special Weather Statement | MPX | Renville | 35 min |
| Jul 3, 2:01 PM CDT | Special Weather Statement | MPX | Renville | 29 min |
| Jul 3, 4:08 PM CDT | Areal Flood Warning | MPX | Brown, Redwood | 8 days |
| Jul 3, 4:18 PM CDT | Areal Flood Warning | MPX | Redwood | 4 days |
Nearby
Areal Flood Warnings in Minnesota, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.